fbpx

Coumadin interaction Case!

I’ve got another example involving an interaction with Coumadin that you may not have thought about before.  Most often when I discuss Coumadin interactions with students, the first thought in most people’s minds is what drug did we add that caused the INR to go up.  This is a great question that needs to be asked, but we shouldn’t stop there…the next one involving drugs may be, what drug did we increase?  Another good question…  Let’s keep going, what about when drugs are discontinued?  Rifampin is an antibiotic that is an enzyme inducer that is not used terribly frequently.  This drug actually can cause an INR to go down when added.  In a few cases I’ve seen some individuals on longer term Rifampin where the Coumadin dose has had to be increased dramatically, and in one individual, I actually saw dosing greater than 15 mg a day due to this interaction.  I want to caution you as these interactions can vary greatly and sometimes do not affect INR as well.  Now just think about what would happen when that Rifampin was discontinued?

Written By Eric Christianson

November 3, 2013

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories